Skip to main content

GEISIR: gadolinium exposure induced systemic inflammatory response in dialysis patients

Introduction and purpose

Several late sequelae of the administration of gadolinium (Gd)-containing MRI contrast agents have been described in patients with advanced renal failure. In an observational series we found a remarkable frequency of peracute reactions after administration of Gd-DTPA used for cardiovascular evaluation before renal transplantation.

Methods

In a 26 months observational period 13 of 136 hemodialysed or CAPD patients exhibited onset of fever, chills and nausea within hours after administration of Gd-DTPA peracute. A minority showed persistent cessation of residual diuresis. We performed blood cultures in most patients and evaluated white blood cell counts (WBC), eosinophils, CRP, heart rate and blood pressure.

Results

Within an average of 12 h (range 12–36 h) after Gd-administration, the 13 patients (9 male, 4 female; median age 61 years, range 47 – 79) developed consistent symptomatology with fever (median 39.0°C, range 37.5 – 39.5), chills, malaise, hypotension, vomiting, dyspnea – initially raising suspicion of septicaemia. Subsequent blood cultures on bacterial contamination of the injected product remained negative throughout; bacterial or endotoxin contamination of the reagent was excluded. Steroids were tried in the first two patients without noticeable effect. In all subsequent patients symptoms were attenuated during the first 5 h dialysis (F60HPS with 280 ml/min blood flow) and disappeared within 72 h. CRP levels remained markedly elevated up to 14 days. Lymphopenia was seen in all patients and polymorphic neutrophils (PMN) remained normal. Two polyuric patients developed persistent anuria. After a median of 16 months none of these patients developed nephrogenic systemic fibrosis.

Conclusion

This series with unusually severe acute phase reactions was caused by one specific preparation. Such peracute reactions may be relevant for the so far largely unresolved pathogenesis of the skin reaction to some Gd products in end-stage renal disease (ESRD) patients. It remains unresolved, whether the reaction observed with Gd-DTPA do in principle also occur with other Gd reagents.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Henning Steen.

Rights and permissions

Open Access This article is published under license to BioMed Central Ltd. This is an Open Access article is distributed under the terms of the Creative Commons Attribution 2.0 International License (https://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Reprints and Permissions

About this article

Cite this article

Steen, H., Merten, C., Lossnitzer, D. et al. GEISIR: gadolinium exposure induced systemic inflammatory response in dialysis patients. J Cardiovasc Magn Reson 11, P144 (2009). https://doi.org/10.1186/1532-429X-11-S1-P144

Download citation

Keywords

  • Lymphopenia
  • Nephrogenic Systemic Fibrosis
  • Anuria
  • Late Sequela
  • Observational Series